The Dual Baer Criterion for non-perfect rings

  • 1 Department of Algebra, Charles University, Faculty of Mathematics and Physics, Prague, Czech Republic
Jan TrlifajORCID iD:


Baer’s Criterion for Injectivity is a useful tool of the theory of modules. Its dual version (DBC) is known to hold for all right perfect rings, but its validity for the non-right perfect ones is a complex problem (first formulated by C. Faith [Algebra. II. Ring Theory, Springer, Berlin, 1976]). Recently, it has turned out that there are two classes of non-right perfect rings: (1) those for which DBC fails in ZFC, and (2) those for which DBC is independent of ZFC. First examples of rings in the latter class were constructed in [J. Trlifaj, Faith’s problem on R-projectivity is undecidable, Proc. Amer. Math. Soc. 147 2019, 2, 497–504]; here, we show that this class contains all small semiartinian von Neumann regular rings with primitive factors artinian.

  • [1]

    H. Alhilali, Y. Ibrahim, G. Puninski and M. Yousif, When R is a testing module for projectivity?, J. Algebra 484 (2017), 198–206.

    • Crossref
    • Export Citation
  • [2]

    F. W. Anderson and K. R. Fuller, Rings and Categories of Modules, 2nd ed., Grad. Texts in Math. 13, Springer, New York, 1992.

  • [3]

    R. Baer, Abelian groups that are direct summands of every containing abelian group, Bull. Amer. Math. Soc. 46 (1940), 800–806.

    • Crossref
    • Export Citation
  • [4]

    P. C. Eklof and A. H. Mekler, Almost Free Modules, 2nd ed., North-Holland Math. Libr. 65, North-Holland, Amsterdam, 2002.

  • [5]

    P. C. Eklof and S. Shelah, On Whitehead modules, J. Algebra 142 (1991), no. 2, 492–510.

    • Crossref
    • Export Citation
  • [6]

    C. Faith, Algebra. II. Ring Theory, Springer, Berlin, 1976.

  • [7]

    R. Göbel and J. Trlifaj, Approximations and Endomorphism Algebras of Modules, 2nd ed., Walter de Gruyter, Berlin, 2012.

  • [8]

    K. R. Goodearl, von Neumann Regular Rings, 2nd ed., Robert E. Krieger, Malabar, 1991.

  • [9]

    R. M. Hamsher, Commutative, noetherian rings over which every module has a maximal submodule, Proc. Amer. Math. Soc. 17 (1966), 1471–1472.

  • [10]

    R. M. Hamsher, Commutative rings over which every module has a maximal submodule, Proc. Amer. Math. Soc. 18 (1967), 1133–1137.

    • Crossref
    • Export Citation
  • [11]

    R. B. Jensen, The fine structure of the constructible hierarchy, Ann. Math. Logic 4 (1972), 229–308.

    • Crossref
    • Export Citation
  • [12]

    R. D. Ketkar and N. Vanaja, R-projective modules over a semiperfect ring, Canad. Math. Bull. 24 (1981), no. 3, 365–367.

    • Crossref
    • Export Citation
  • [13]

    P. Růžička, J. Trlifaj and J. Žemlička, Criteria of steadiness, Abelian Groups, Module Theory, and Topology (Padua 1997), Lecture Notes Pure Appl. Math. 201, Dekker, New York (1998), 359–371.

  • [14]

    F. O. Sandomierski, Relative injectivity and projectivity, ProQuest LLC, Ann Arbor, 1964; Thesis (Ph.D.)–The Pennsylvania State University.

  • [15]

    J. Trlifaj, Nonperfect rings and a theorem of Eklof and Shelah, Comment. Math. Univ. Carolin. 32 (1991), no. 1, 27–32.

  • [16]

    J. Trlifaj, Whitehead test modules, Trans. Amer. Math. Soc. 348 (1996), no. 4, 1521–1554.

    • Crossref
    • Export Citation
  • [17]

    J. Trlifaj, Uniform modules, Γ-invariants, and Ziegler spectra of regular rings, Abelian Groups and Modules (Dublin 1998), Trends Math., Birkhäuser, Basel (1999), 327–340.

  • [18]

    J. Trlifaj, Faith’s problem on R-projectivity is undecidable, Proc. Amer. Math. Soc. 147 (2019), no. 2, 497–504.

Purchase article
Get instant unlimited access to the article.
Log in
Already have access? Please log in.

Log in with your institution

Journal + Issues

Forum Mathematicum is a general mathematics journal, which is devoted to the publication of research articles in all fields of pure and applied mathematics, including mathematical physics. Forum Mathematicum belongs to the top 50 journals in pure and applied mathematics, as measured by citation impact.